South Dakota, 2012

Blizzard in South Dakota, December 9, 2012

December 9, 2012 · NWS ABR · 16 events in 16 counties and zones

A winter storm with heavy snow of 6 to 10 inches evolved into a blizzard across much of the region on Sunday, December 9th. Northwest winds of 25 to 35 mph with gusts to 40 to 50 mph caused widespread blowing and drifting snow with visibilities to near zero at times.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A winter storm with heavy snow of 6 to 10 inches evolved into a blizzard across much of the region on Sunday, December 9th. Northwest winds of 25 to 35 mph with gusts to 40 to 50 mph caused widespread blowing and drifting snow with visibilities to near zero at times. Parts of Interstates 29 and 90 were closed on the 9th and into the 10th with no travel advised on most other roads. Some schools were closed or started late across northeast South Dakota on December 10th. Snow began around noon on the 8th and ended during the late afternoon of the 9th. See the Winter Storm entry for December 8th and 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 8, 11:35 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Dec 8, 11:35 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1135 PM CST SAT DEC 8 2012

.UPDATE...
ADDED A BROAD AREA OF FREEZING RAIN/FREEZING DRIZZLE TO THE GRIDS
UNTIL 9Z. AS WINDS INCREASE BEHIND THE LOW SNOW IS EXPECTED TO
MOVE BACK IN AND FREEZING DRIZZLE TO COME TO AN END.

SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.
A STRONG STORM SYSTEM IS MOVING ACROSS THE REGION WITH WAA SNOW
ARCHING FROM KMBG TO KHON. WEB-CAMS AS WELL AS OBS FROM KMBG/KHON
ARE SUGGESTING THIS BAND IS PRODUCING MODERATE SNOW TO PERHAPS
HEAVY SNOW. THIS LINES UP WELL WITH RADAR REFLECTIVITY AROUND 35
DBZ. HI-RES MODELS...ESPECIALLY THE NMM/ARW ARE HANDLING THIS BAND
OF PCPN WITH THE HEAVIEST SNOWFALL NOW POSSIBLE OVER THE WATEROWN
AREA TONIGHT THROUGH SUNDAY MORNING. HAVE MADE MINOR CHANGES WITH
THIS TREND IN MIND BY INCREASING SNOWFALL AMOUNTS IN THE SOUTHEAST
PORTION OF THE CWA...WITH ONLY A SLIGHT DECREASE IN THE NORTHEAST
PORTION.

A RATHER UNIMPRESSIVE TROWAL DEVELOPS ON THE BACK SIDE OF THE LOW
PRESSURE ON SUNDAY WITH HI-RES MODELS SUGGESTING PCPN SHOULD EXIT
THE CWA BY EARLY AFTERNOON. THAT SAID...HAVE SIGNIFICANTLY
INCREASE POPS DURING THE MORNING HOURS OVER THE PREVIOUS FORECAST.
A TIGHT PRESSURE GRADIENT...ALONG WITH STRONG CAA WILL PROMOTE
GUSTY NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS AROUND
45 MPH. THESE STRONG WINDS...ALONG WITH LIGHT TO MODERATE SNOWFALL
WILL CREATE AREAS OF BLOWING SNOW...BEGINNING IN THE WESTERN CWA
TONIGHT BEFORE SPREADING EASTWARD BY SUNDAY MORNING. VISIBILITIES
AROUND A QUARTER MILE OR LESS SEEMS HIGHLY LIKELY. THUS WILL
MAINTAIN THE BLIZZARD WARNING...AND EXPEND THE SW CWA TO INCLUDE A
WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW.

VERY COLD TEMPERATURES ARE EXPECTED ON SUNDAY NIGHT WITH LOWS IN
THE SINGLE DIGITS BELOW ZERO POSSIBLE. THESE COLD
TEMPERATURES...ALONG WITH LIGHT WINDS AROUND 5 MPH WILL PRODUCE
WIND CHILL VALUES AROUND 20 DEGREES BELOW ZERO...OR NEAR WIND
CHILL ADVISORY CRITERIA.

.LONG TERM...MONDAY THROUGH SATURDAY

AFTER AN ACTIVE SHORT RANGE...IT APPEARS THINGS WILL CALM DOWN A
BIT. MID LEVEL TROFFING OVER THE REGION WILL GET REPLACE BY WEAK
S/W RIDGING OUT AHEAD OF SYSTEM DROPPING INTO THE SOUTHWEST CONUS.
MEANWHILE THERE WILL BE A COUPLE SYSTEMS MOVING THROUGH THE FLOW
BUT GENERALLY SPEAKING CHANCES FOR MEASURABLE PCPN LOOK TO BE
RATHER LOW. TEMPERATURES WILL BE HIGHLY AFFECTED BY THIS WEEKENDS
SNOWFALL AND COULD END UP BEING COLDER THAN CURRENTLY FORECAST.
FOR NOW A MODEL BLEND WILL SUFFICE.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

WIDESPREAD IFR/MVFR CIGS AND VSBYS ARE EXPECTED ACROSS THE REGION
THROUGH SUNDAY MORNING. SNOW IN THE EAST WILL TAPER OFF AT
OVER THE NEXT FEW HOURS. BETWEEN 6Z AND 9Z -FZDZ/-FZRA WILL BE
POSSIBLE NEAR KMBG/KABR/KPIR. THEN BEHIND THE SYSTEM MORE SNOW IS
EXPECTED ALONG WITH INCREASING WINDS FROM WEST TO EAST AFTER
MIDNIGHT WITH WINDS GUSTING AS HIGH AS 40 KTS NEAR KPIR. THE WIND
AND SNOW COULD CAUSE VERY LOW VSBYS...PARTICULARLY AT
KMBG/KABR/KATY. SNOW AND BLOWING SNOW WILL TAPER OFF NEAR
KMBG/KPIR SUNDAY MORNING THEN AT KABR/KATY BY LATE AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT
     FOR CAMPBELL-CORSON-DEWEY-POTTER-WALWORTH.

     BLIZZARD WARNING UNTIL 3 AM CST /2 AM MST/ SUNDAY FOR CAMPBELL-
     CORSON-DEWEY-POTTER-WALWORTH.

     WINTER STORM WARNING UNTIL 3 AM CST SUNDAY FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-
     MCPHERSON-ROBERTS-SPINK.

     BLIZZARD WARNING FROM 3 AM TO 6 PM CST SUNDAY FOR BROWN-CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

     BLIZZARD WARNING FROM 3 AM TO NOON CST SUNDAY FOR EDMUNDS-FAULK-
     MCPHERSON.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST /5 AM MST/ SUNDAY FOR
     HUGHES-JONES-LYMAN-STANLEY-SULLY.

     WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR BUFFALO-HAND-
     HYDE.

MN...WINTER STORM WARNING UNTIL 3 AM CST SUNDAY FOR BIG STONE-
     TRAVERSE.

     BLIZZARD WARNING FROM 3 AM TO 6 PM CST SUNDAY FOR BIG STONE-
     TRAVERSE.

&&

UPDATE...WISE
SHORT TERM...WISE
LONG TERM...TDK
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Dec 8, 5:30 AM CST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
530 AM CST SAT DEC 8 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091130-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
530 AM CST SAT DEC 8 2012 /430 AM MST SAT DEC 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
A STRONG WINTER STORM WILL IMPACT THE REGION TODAY THROUGH SUNDAY.
INITIALLY...SOUTHERLY WINDS AND WARM MOIST AIR WILL SURGE INTO
THE REGION. THIS SETUP WILL ALLOW FOR HEAVY SNOW TO DEVELOP OVER
MUCH OF NORTHEAST AND NORTH CENTRAL SOUTH DAKOTA AS WELL AS WEST
CENTRAL MINNESOTA. SNOWFALL AMOUNTS WILL RANGE FROM 4 TO 7 INCHES
WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. THE SYSTEM WILL MOVE EAST
LATE IN THE DAY SATURDAY AND OVERNIGHT. MORE LIGHT SNOW AND VERY
STRONG NORTHWEST WINDS WILL WRAP AROUND THE BACKSIDE OF THE
SYSTEM. WIND SPEEDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH WILL
RESULT IN BLOWING SNOW AND NEAR ZERO VISIBILITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LIGHT SNOW AND STRONG WINDS WILL CONTINUE THROUGH THE DAY SUNDAY.
WINDS WILL SLOWLY TAPER OFF AND CONDITIONS WILL GRADUALLY
IMPROVE FROM WEST TO EAST LATER IN THE AFTERNOON SUNDAY AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR HAZARDOUS
CONDITIONS TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER
SERVICE OFFICE IN ABERDEEN.

SERR

In the hours before

Local storm report, Dec 8, 9:23 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
923 PM CST SAT DEC 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     SNOW             ABERDEEN                45.47N  98.48W
12/08/2012  M7.7 INCH        BROWN              SD   NWS OFFICE

            STORM TOTAL SNOWFALL THROUGH 9PM...STILL SNOWING
            LIGHTLY

&&

EVENT NUMBER ABR1200518

VIPOND
Local storm report, Dec 8, 9:42 PM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
942 PM CST SAT DEC 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FREEZING DRIZZLE ONIDA                   44.70N 100.07W
12/08/2012                   SULLY              SD   LAW ENFORCEMENT

            LOCAL LAW ENFORCEMENT REPORTS DRIZZLE FREEZING ON
            CONTACT MAKING AREA ROADS VERY SLIPPERY

&&

EVENT NUMBER ABR1200519

VIPOND
Local storm report, Dec 9, 12:41 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1241 AM CST SUN DEC 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     HEAVY SNOW       7 WNW HECLA             45.92N  98.29W
12/09/2012  M8.0 INCH        BROWN              SD   COCORAHS

            STILL SNOWING AT THE TIME OF THE OBSERVATION.

&&

EVENT NUMBER ABR1200520

NWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 blizzard. Local standard time, as filed.

Blizzard, Hughes

When
December 9, 2:00 AM CST to 12:00 PM CST
Where
Hughes forecast zone
Reported by
COOP Observer
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

Blizzard, Lyman

When
December 9, 2:00 AM CST to 12:00 PM CST
Where
Lyman forecast zone
Reported by
COOP Observer
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

Blizzard, McPherson

When
December 9, 3:00 AM CST to 12:00 PM CST
Where
McPherson forecast zone
Reported by
COOP Observer
Coordinates
45.766, -99.221 (the zone’s center; the record gives no point)

Blizzard, Walworth

When
December 9, 3:00 AM CST to 12:00 PM CST
Where
Walworth forecast zone
Reported by
Law Enforcement
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

Blizzard, Potter

When
December 9, 3:00 AM CST to 12:00 PM CST
Where
Potter forecast zone
Reported by
Law Enforcement
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

Blizzard, Edmunds

When
December 9, 4:00 AM CST to 12:00 PM CST
Where
Edmunds forecast zone
Reported by
Law Enforcement
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

Blizzard, Brown

When
December 9, 7:00 AM CST to 12:00 PM CST
Where
Brown forecast zone
Reported by
ASOS
Coordinates
45.590, -98.352 (the zone’s center; the record gives no point)

Blizzard, Roberts

When
December 9, 7:00 AM CST to 5:00 PM CST
Where
Roberts forecast zone
Reported by
Emergency Manager
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

Blizzard, Marshall

When
December 9, 8:00 AM CST to 2:00 PM CST
Where
Marshall forecast zone
Reported by
COOP Observer
Coordinates
45.759, -97.598 (the zone’s center; the record gives no point)

Blizzard, Day

When
December 9, 8:00 AM CST to 2:00 PM CST
Where
Day forecast zone
Reported by
COOP Observer
Coordinates
45.367, -97.607 (the zone’s center; the record gives no point)

Blizzard, Spink

When
December 9, 8:00 AM CST to 12:00 PM CST
Where
Spink forecast zone
Reported by
COOP Observer
Coordinates
44.938, -98.346 (the zone’s center; the record gives no point)

Blizzard, Clark

When
December 9, 8:00 AM CST to 3:00 PM CST
Where
Clark forecast zone
Reported by
AWOS
Coordinates
44.858, -97.729 (the zone’s center; the record gives no point)

Blizzard, Grant

When
December 9, 8:00 AM CST to 5:00 PM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
45.172, -96.768 (the zone’s center; the record gives no point)

Blizzard, Deuel

When
December 9, 8:00 AM CST to 5:00 PM CST
Where
Deuel forecast zone
Reported by
Law Enforcement
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

Blizzard, Hamlin

When
December 9, 9:00 AM CST to 5:00 PM CST
Where
Hamlin forecast zone
Reported by
Department of Highways
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

Blizzard, Codington

When
December 9, 10:00 AM CST to 5:00 PM CST
Where
Codington forecast zone
Reported by
ASOS
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424881, 424882, 424867, 424883, 424884, 424871, 424868, 424870, 424869, 424872, 424873, 424875, 424878, 424880, 424879, 424876.